Health&Care: Hypoglycemia (part 1)
Since my wife has been started on insulin she has had funny turns. What is the cause of this?
Your wife’s funny turns are likely to be due to a low blood glucose level. The medical term is hypoglycemia that most people call ‘hypo’ for short. When the blood glucose falls below a certain level (usually 3 mmol/litre), the brain is affected. Highly dependent on glucose, the brain stops working properly and begins to produce symptoms such as weakness of the legs, double or blurred vision, confusion, headache and, in severe cases, loss of consciousness and convulsions. Hypoglycemia will also trigger the production of adrenaline, a hormone responsible for causing sweating, rapid heartbeat and feelings of panic and anxiety. Children often describe a ‘dizzy feeling’ or just ‘tiredness’ when they are hypoglycemic. Most people find it hard to describe how they feel when hypo but the proof is that the blood glucose is low. If there is any doubt about the accuracy of your meter readings, it is always safer to take glucose or sugar if you’re feeling odd.
What is the best thing to take when I have a hypo?
This very much depends at which stage you recognise the hypo is developing. In the early stages the best treatment would be to have a meal or snack if one is due, or if there is some time before your next meal, an extra snack such as fruit, a sandwich or biscuits.
If your hypo is fairly well advanced, you need to take some very rapidly-absorbed carbohydrates. This is best taken as sugar, sweets or fruit juice or, for even greater speed, a sugary drink such as ordinary (not ‘diet’) Coke, lemonade or Lucozade. Good things to carry in your pocket are also glucose tablets such as Dextro-Energy as they are absorbed very quickly (three tablets of Dextro-Energy contain 10 g of glucose). They are also less likely to be eaten when you are not hypo than ordinary sweets!
You should eat some bread, biscuits or a small sandwich after the sugar or sugary drink.
I am taking soluble and isophane insulin twice a day and am getting hypos two to three hours after my evening meal. As I live alone this has been worrying me. What can I do?
Anyone who is having frequent hypos at a particular time of day can easily put this right by adjusting their insulin dose. In this case, you are having hypos at the time when your evening dose of soluble insulin is working. You should reduce the amount of soluble insulin you take in the evening until you have stopped having hypos at that time. On the other hand, hypos before your evening meal could be corrected by reducing your morning dose of intermediate-acting (isophane) insulin.